The importance of long-term tolerability in achieving recovery
Baldwin, D.S. (2006) The importance of long-term tolerability in achieving recovery. International Journal of Psychiatry in Clinical Practice, 10, (Supplement 1), 31-37. (doi:10.1080/13651500600552552).
Full text not available from this repository.
Many patients with depression require long-term treatment to provide optimal clinical outcomes. Long-term tolerability is therefore important in facilitating adherence to treatment and thereby maintaining control over depressive symptoms. While the newer selective serotonin reuptake inhibitors (SSRIs) and serotonin noradrenaline reuptake inhibitors (SNRls) are generally better tolerated than older treatments, such as tricyclic antidepressants and monoamine oxidase inhibitors, they can still cause nausea, headache, sleep disturbances, dry mouth, weight gain and sexual dysfunction. However, SSRIs and SNRIs differ in the extent to which they are associated with adverse events. Available data suggest that treatment of depression with escitalopram (an SSRI) may result in fewer side effects than citalopram or paroxetine (other SSRIs), or venlafaxine (an SNRI). Adverse events decrease with time during long-term escitalopram treatment, and in one study, after a 52-week escitalopram treatment, fewer than 10% of patients had withdrawn due to adverse events. Escitalopram is well tolerated during long-term treatment and appears better tolerated than some other SSRIs and venlafaxine. This improved tolerability is particularly important when selecting an antidepressant for long-term use.
|Keywords:||selective serotonin, treatment, escitalopram 10 mg, tolerability, depression, prevention, escitalopram, venlafaxine, unipolar depression, antidepressant, adverse events, primary-care patients, ssri, dysfunction, double-blind, sexual dysfunction, day, venlafaxine xr, recurrent depression, long-term treatment, paroxetine, symptoms, antidepressants, snri, tricyclic antidepressants, placebo, citalopram, major depressive disorder, serotonin reuptake inhibitors, inhibitor discontinuation syndrome, ssris|
|Divisions:||University Structure - Pre August 2011 > School of Medicine > Clinical Neurosciences
|Date Deposited:||04 Sep 2008|
|Last Modified:||01 Jun 2011 12:25|
|Contributors:||Baldwin, D.S. (Author)
|RDF:||RDF+N-Triples, RDF+N3, RDF+XML, Browse.|
Actions (login required)